For many men dealing with altered levels of hormones, specifically testosterone, hormone replacement therapy is a common approach for treatment. During these hormone replacement procedures, typically synthetically produced variants of the testosterone hormone are administered.
While testosterone replacement has proven benefits, it also has a significant effect on mood and personality. While it is well known that low testosterone can result in mood disorders, high levels can as well.
Here are some of the mood issues that can result from short- and long-term testosterone replacement therapy.
1. Mood Swings
If an individual has mood swings from taking testosterone, they might not be aware that they have developed mood swings. If you notice that the mood swings decrease in severity after the end of the dose cycle, this could indicate that the testosterone is the cause. Testosterone-related mood swings can range from euphoria to depressive lows, where those with higher than normal testosterone levels are typically more irritable and impatient. Because testosterone replacement can alter one’s brain chemistry, many men become addicted to its effects and continue to use it even after they experience physical problems caused by the therapy. For some men, backing off of the treatment can cause bouts of mood swings, tiredness, insomnia, restlessness, decreased libido, irritability, and a desire for more testosterone.
2. Impulsive Behavior
The nature of the impulsive behavior varies significantly from one individual to another. However, high doses of testosterone can not only lead to aggressive and impatient behavior, it can also lead to reduced cognition, paving the way for poorer judgment and the increased chance of making rash decisions.
3. Controlling Behavior
Abnormally high levels of testosterone can cause men to have a strong desire to be dominant, and this can lead to problems at work and in relationships. On rare occasions, men who are taking testosterone replacement medications have been found to attempt to control many or all aspects of their significant other’s life.
4. Fluctuating Sex Drive
If testosterone is causing problematic mood changes, sex drive is likely to decline and increase significantly. In some cases, this can cause problems in a relationship, and this is especially true if the individual becomes less considerate of their significant other’s needs. The typical results of testosterone replacement include reversing the physiological, mental and emotional effects caused by lower than normal testosterone levels, which ultimately can increase sexual performance.
5. Increased Alcohol Consumption or Return to Recreational Drug Use
In some cases, the alterations in mood that can be caused by testosterone replacement can lead someone to drink excessively, resulting in health problems and relationship struggles. In addition, some men who are on testosterone replacement return to using recreational drugs that they hadn’t used since they were much younger.
6. Embarrassing Behavior
In some cases, the mood swings caused by testosterone can result in socially inappropriate behavior. While the person experiencing this side effect may be unaware that they are behaving inappropriately, this change in behavior can lead to a variety of social struggles and problems.
7. Hypomania-Like Symptoms
If levels of testosterone become too high, an individual may experience euphoria and agitation. While this does not occur in all individuals who have abnormally high testosterone levels during treatment, it happens in a significant portion of people who have abnormally high testosterone levels as a result of exogenous testosterone.
How to Tell If Mood Changes are Caused by Testosterone
While many men can endure testosterone replacement with minimal psychological alterations, for some men, the side effects are severe. If mood changes and psychological changes are present after hormone replacement begins or continues, it is advised to seek advised from a doctor to prevent symptoms from worsening.
If an individual is secretive about the amount of testosterone that they take, this is often a sign that the mood problems are caused by the testosterone, as addiction and a desire for the hormone replacement is likely occurring. Similarly, if an individual is seeking out testosterone without getting a physician’s advice, there is a strong chance that they are taking a dose that is higher than would be recommended or the testosterone may not even be necessary. Therefore, testosterone levels are likely to become too high, and there is a strong possibility that any mood changes are caused by testosterone.
Exogenous testosterone almost always results in mood changes to some extent, however, typically the change is seen as an improvement in mood. In most cases, this change in mood is typically seen within a matter of days or weeks of starting treatment. In some cases, men may experience altered mood side effects from too little or too much present testosterone, however these side effects can often be reversed by modifications and close monitoring of prescribed testosterone.